Non-Gaussian stochastic response of nonlinear compliant platforms

H. B. Kanegaonkar, A. Haldar

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


A moment function method is presented to estimate the stochastic response of compliant offshore platforms with nonlinearity in stiffness based on non-Gaussian closure. For guyed towers with clump weight, the nonlinearity in stiffness is of the softening type. The random wave loading is expressed in terms of a rational spectrum, making the system Markovian. Using Ito's rule for stochastic differentiation, differential equations for moments up to the fourth order are developed. The system of equations is closed by considering the fifth and sixth cumulants to be zero. For stationary response, differential equations become algebraic equations. The moments are obtained by solving the system of nonlinear algebraic equations. It is observed that the Gaussian closure method is inadequate for defining the complete probabilistic characteristics of the response.

Original languageEnglish (US)
Pages (from-to)38-45
Number of pages8
JournalProbabilistic Engineering Mechanics
Issue number1
StatePublished - Mar 1987

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Civil and Structural Engineering
  • Nuclear Energy and Engineering
  • Condensed Matter Physics
  • Aerospace Engineering
  • Ocean Engineering
  • Mechanical Engineering


Dive into the research topics of 'Non-Gaussian stochastic response of nonlinear compliant platforms'. Together they form a unique fingerprint.

Cite this